Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 243, NWS Pueblo, CO

June 28, 2023Baca County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 28, 2023, 5:05 PM MDT for Baca County, Prowers County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2023, 5:05 PM MDT (23:05 UTC)
Expired
Jun 28, 2023, 5:30 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Baca County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 183 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS55 KPUB 282305
SVRPUB
COC009-099-282330-
/O.NEW.KPUB.SV.W.0243.230628T2305Z-230628T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
505 PM MDT Wed Jun 28 2023

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southern Prowers County in southeastern Colorado...
  North central Baca County in southeastern Colorado...

* Until 530 PM MDT.

* At 504 PM MDT, a severe thunderstorm was located over Two Buttes,
  or 17 miles northeast of Springfield, moving northeast at 35 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Springfield ASOS Reported 74 mph wind gust.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Two Buttes and Two Buttes Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 10241 3745 10266 3749 10274 3785 10260
      3771 10204 3765 10204
TIME...MOT...LOC 2304Z 227DEG 29KT 3758 10239 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Simcoe
1 follow-up statement
551 
WWUS55 KPUB 282315
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
515 PM MDT Wed Jun 28 2023

COC009-099-282330-
/O.CON.KPUB.SV.W.0243.000000T0000Z-230628T2330Z/
Prowers CO-Baca CO-
515 PM MDT Wed Jun 28 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR SOUTHERN PROWERS AND NORTH CENTRAL BACA COUNTIES...

At 515 PM MDT, a severe thunderstorm was located 7 miles northeast of
Two Buttes, or 18 miles northwest of The Saunders Elevator, moving
northeast at 35 mph.

HAZARD...70 mph wind gusts.

SOURCE...Springfield ASOS Reported 74 mph wind gust.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Two Buttes and Two Buttes Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3749 10234 3749 10261 3762 10269 3785 10260
      3771 10204 3765 10204
TIME...MOT...LOC 2315Z 227DEG 29KT 3764 10231 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Simcoe

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:52 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
252 PM MDT Wed Jun 28 2023

.SHORT TERM...(This evening through Thursday)
Issued at 247 PM MDT Wed Jun 28 2023

Key messages:

1) Isolated thunderstorms possible over the southeast corner of the
state this evening, with the main threat being gusty winds.

2) Wind and hail threat Thursday afternoon with increasing
thunderstorm chances as a cold front pushes south by late morning.

Currently...Upper pattern is such that a trough of low pressure sits
over the western third of the country, while a ridge of high
pressure remains centered over TX and the Gulf states. This was
producing brisk southwest flow aloft across the Four Corners. Plenty
of sun and heat across the region this afternoon as temps as of 2 PM
have climbed into the 80s for the high valleys, and upper 80s to
around 100F across the eastern plains. Radar imagery clearly shows
where the boundary lies between brisk west to southwest winds across
the southern tier, and east to southeast flow further east.
Currently this boundary is winding its way from Pueblo County down
through Otero, Bent and Baca Counties.

Tonight...Main concern this evening will be isolated convection
across the far southeast corner, with the main threat being strong
gusty winds. Isolated storms developing across northeast NM indicate
that this will likely occur as cells track to the northeast across
the OK Panhandle and SE CO. Ongoing Heat Advisory for portions of
the plains will expire at 7 Pm and this looks reasonable. Winds took
a while to develop and push conditions into the danger category for
the northern portions of the advisory, but the southern half
certainly climbed to above normal levels. Plan on overnight low
temps in the 40s to around 50F for the high valleys, and mid 50s to
mid 60s for the plains.

Conditions start to change slightly later tonight as the upper ridge
to the east gradually pulls away, and the trough to our west nears.

Tomorrow...Hi-res models indicate a cold front dropping south across
the Palmer Divide by late morning, bringing 2500-3000 j/kg of CAPE
and 40-50 kts of bulk shear to portions of the eastern plains by
midday. As this front continues south, 50-60F dewpoint air will
start to get pushed back to the west towards the I-25 Corridor,
setting the stage for potential further convection the following
day. But for Thu, SPC has painted a Marginal threat for severe
weather across much of the eastern plains, and a Slight area that
encompasses Kiowa, Bent and Prowers Counties. The main threats
expected will be strong gusty winds and potentially large hail. As
for temps, highs are anticipated to be about the same for areas west
and slightly lower for the plains. Look for max temps in the 80s for
the high valleys, and 80s to around 90F for the plains. Moore

.LONG TERM...(Thursday night through Wednesday)
Issued at 247 PM MDT Wed Jun 28 2023

Key Messages:

1) Strong to severe storms are possible on Friday, with more
widespread chances for showers and thunderstorms across our eastern
mountains and plains.

2) Flash flooding is possible over El Paso County on Friday.

Friday..

A longwave trough approaches from our west, bringing a cold front
through the area by early Friday morning. This will keep
temperatures cool for our Friday, with highs topping out in the mid
70s to mid 80s for our plains and mountain valleys. As upslope sets
in across our mountain adjacent plains through the morning, cloud
cover and chances for showers will increase. Deterministic models
bring the trough axis overhead by midday, increasing instability
over the area enough to spark thunderstorms, some of which could be
strong to severe, especially for the Palmer Divide and areas north
of highway 50. Best chances continue to be through northern El Paso
county, as we will likely become stable too early further east on
our plains. Forecast QPF values are around a half inch for a 6 hour
window on Friday afternoon, with pwats around or just over 120% of
normal during the same time period. This supports the idea that
torrential rain will be possible in any stronger storms that manage
to develop within the better upslope enhanced moisture before we
become too stable. Storm movement will be slow, leading to a
potential for flash flooding over El Paso County, especially if more
than one storm tracks over the same area. That said, flooding is
much less likely than what we've seen over the past month or so,
given that we've had a full week to dry out and improve our
antecedent conditions. Showers and storms continue well into the
overnight hours, though chances for severe look to diminish early in
the evening.

Saturday..

The trough axis moves to our east leaving us in cool
northwesterly flow aloft for our Saturday. We'll see continued
chances for isolated to widely scattered showers and
thunderstorms, mainly along the higher terrain. Temperatures
remain cool with clearing sky conditions, as daytime highs remain
about 4 to 6 degrees below normal for most locations.

Sunday Onwards..

High pressure ridging sets up over the desert southwest for Sunday,
persisting into the middle of next week. This will keep daytime
highs near normal for this period, with continued chances for daily
afternoon showers and thunderstorms. Ensembles suggest that the
ridge begins to weaken midweek, allowing for more chances for active
weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 247 PM MDT Wed Jun 28 2023

VFR conditions anticipated across the forecast area over the next 24
hours, including the three main TAF sites of KCOS, KPUB and KALS.
Gusty S-SW winds up to around 30 kts will be possible for most
locations today until around 02z. Cold front passage for KCOS
tomorrow morning between 09-12z then rest of eastern plains through
the morning, with initially brisk northerly winds gusting to 20-
25kts, then gradual veering to the E-NE through midday.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for COZ083-086>089-093-
094.

&&

SHORT TERM...MOORE
LONG TERM...EHR
AVIATION...MOORE
Hazardous weather outlook, Jun 28, 11:05 AM MDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Wed Jun 28 2023

COZ058>089-093>099-291300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Wed Jun 28 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible later this afternoon and
early evening across the far southeast Colorado plains. The
primary concern will be wind gusts to 50 to 60 mph.

It will be hot today over the plains along the lower Arkansas River
Valley. Maximum temperatures will reach around 100 to 102 from
the Pueblo region east to the Kansas State Line.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms will develop over portions of
southeast Colorado Thursday afternoon. There could be a few strong
to severe storms, mainly over the Palmer Divide and far eastern
plains. Main threats will be large hail of 1 inch or greater
in diameter and wind gusts of 60 mph or more.

Widely scattered showers and thunderstorms will develop on
Friday. There could be some embedded heavier showers and strong
storms which could result in some flooding concerns, especially for
El Paso County during the evening hours.

Thunderstorms will be more isolated and mainly over the mountains
on Saturday during the afternoon and early evening hours, then
there will be better chances of afternoon and evening
thunderstorms on Sunday through Tuesday, especially over the
southeastern mountains and plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

27/EHR

In the hours before

Special weather statement, Jun 28, 3:11 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
311 PM MDT Wed Jun 28 2023

COZ098-099-282145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
311 PM MDT Wed Jun 28 2023

...A strong thunderstorm will impact portions of southeastern Prowers
and north central Baca Counties through 345 PM MDT...

At 310 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Two Buttes, or 21 miles northwest of The Saunders
Elevator, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Prowers and north central Baca Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3754 10233 3770 10251 3796 10226 3779 10204
      3767 10204
TIME...MOT...LOC 2110Z 228DEG 32KT 3768 10234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Moore

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:11 PM MDTSpecial Weather StatementPUBProwers34 min
Jun 28, 5:25 PM MDTSpecial Weather StatementPUBProwers35 min
Jun 28, 5:35 PM MDTSevere Thunderstorm WarningPUBProwers25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.